Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 129, NWS Aberdeen, SD

July 26, 20116 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 26, 2011, 7:28 PM CDT for 6 counties in South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2011, 7:28 PM CDT (00:28 UTC)
Expired
Jul 26, 2011, 8:15 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buffalo County, SD, Faulk County, SD, Hand County, SD, Hyde County, SD, Lyman County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 128 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 7:30 PM CDTTSTM WND DMG6 S Ree Heights, SD30-YEAR-OLD COTTONWOOD TREES BLOWN OVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 5:21 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3555 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
7.2
Supercell composite
32.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS53 KABR 270028
SVRABR
SDC017-049-059-069-085-115-270115-
/O.NEW.KABR.SV.W.0129.110727T0028Z-110727T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
728 PM CDT TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  HAND COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 815 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM ORIENT TO MILLER DALE COLONY TO
  FORT THOMPSON...MOVING EAST AT 35 MPH.

  AT 710PM...70MPH WIND GUSTS WERE REPORTED IN THE CITY OF HIGHMORE  
  WITH THESE STORMS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MILLER AND LEES CORNER AROUND 735 PM CDT...
  SAINT LAWRENCE AROUND 740 PM CDT...
  ROCKHAM AND AMES AROUND 745 PM CDT...
  BURDETTE AROUND 750 PM CDT...
  ZELL AND VAYLAND AROUND 755 PM CDT...
  DANFORTH AROUND 805 PM CDT...

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 279 AND 305.

THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 290 AND 316.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING
FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4403 9963 4444 9923 4495 9914 4495 9853
      4463 9857 4463 9870 4434 9869 4419 9884
      4419 9891 4411 9891 4404 9899
TIME...MOT...LOC 0027Z 270DEG 29KT 4486 9902 4444 9910
          4410 9943
WIND...HAIL 60MPH 1.00IN

$$
HINTZ
1 follow-up statement
091 
WWUS53 KABR 270113
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
813 PM CDT TUE JUL 26 2011

SDC017-049-059-069-085-115-270123-
/O.EXP.KABR.SV.W.0129.000000T0000Z-110727T0115Z/
SPINK SD-LYMAN SD-HYDE SD-HAND SD-FAULK SD-BUFFALO SD-
813 PM CDT TUE JUL 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUFFALO...
SOUTHEASTERN FAULK...HAND...SOUTHEASTERN HYDE...NORTHEASTERN LYMAN
AND SOUTHWESTERN SPINK COUNTIES WILL EXPIRE AT 815 PM CDT/715 PM
MDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING
FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4403 9963 4444 9923 4495 9914 4495 9853
      4463 9857 4463 9870 4434 9869 4419 9884
      4419 9891 4411 9891 4404 9899
TIME...MOT...LOC 0113Z 270DEG 29KT 4486 9850 4444 9858
          4410 9891

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:43 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 26, 3:43 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT TUE JUL 26 2011

.SHORT TERM...THROUGH FRIDAY MORNING

MAIN FOCUS IS ON NEAR TERM. GUIDANCE CONTINUES TO INDICATE
FAVORABLE ENVIRONMENT FOR SEVERE STORM DEVELOPMENT ALONG AND EAST
OF THE MISSOURI VALLEY DURING THE MID TO LATE AFTERNOON HOURS. THE
STORM ENVIRONMENT IS MARKED BY MIXED LAYER CAPE VALUES UPWARDS OF
3000 J/KG ALONG WITH STRONG SPEED AND DIRECTIONAL SHEAR. FOCUS
MECHANISM IS BOUNDARY FROM HOSMER DOWN TO CLARK...MARKING WHERE
LATE MORNING CONVECTION HAS MODIFIED THE LOW LEVEL AIRMASS. ALSO
MONITORING SOUTH CENTRAL COUNTIES WHERE TEMPERATURES HAVE WARMED
CLOSE TO THE CONVECTIVE TEMPERATURE. WARM AIR ALOFT STILL THE MAIN
ISSUE...ESPECIALLY AS HEATING HAS BEEN DELAYED OVER MUCH OF THE
CWA. ANTICIPATING A MID AFTERNOON INITIATION TIME FOR SURFACE BASED
CONVECTION.

AS SYSTEM PROGRESSES EAST TONIGHT...LOW LEVEL JET WILL SET UP OVER
THE EASTERN CWA. BEST CONVERGENCE LOOKS TO BE IN NORTH
DAKOTA...WITH CORFIDI VECTORS IN THE 25 TO 35KT RANGE AND PWATS
CLOSE TO TWO INCHES. POTENTIAL EXISTS FOR LOCALIZED FLOODING IN
AREAS ALREADY IMPACTED A HIGH WATER TABLE AND SWOLLEN RIVERS...EAST
OF THE JAMES VALLEY.

ZONAL FLOW DOMINATES THE REST OF THE FORECAST PERIOD...WITH A WEAK
LOW MOVING ACROSS CENTRAL SOUTH DAKOTA THURSDAY. TEMPERATURES
SHOULD BE NEAR CLIMO DUE TO THE TRANSIENT NATURE OF WEATHER
SYSTEMS THROUGH THE FORECAST PERIOD.

.LONG TERM...FRIDAY THROUGH TUESDAY
AN ACTIVE WEATHER PATTERN IS EXPECTED FOR THE NORTHERN PLAINS
THROUGH THE EXTENDED PORTION OF THE FORECAST. WITH BASICALLY ZONAL
FLOW ACROSS THE REGION AND SEVERAL WEAK SHORT WAVES EMBEDDED
WITHIN THE FLOW PATTERN...THERE WILL BE AT LEAST A SCHC TO CHC FOR
THUNDERSTORMS EVERY 18 TO 24 HOURS. MODELS ARE STILL INDICATING A
WARMING TREND FOR THE WEEKEND AS HEIGHTS INCREASE ACROSS THE
REGION. THE LATEST ADJMEX GUIDANCE IS SHOWING HIGH TEMPERATURES IN
KABR COULD BE IN THE UPPER 90S BY SUNDAY. BASED ON 1000-500 MB
HEIGHTS...WILL UNDERCUT ADJMEX GUIDANCE AND MAINTAIN HIGH
TEMPERATURES IN THE UPPER 80S TO THE LOWER 90S FOR THE WEEKEND.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

THIS AFTERNOON THE STAGE IS SET FOR SEVERE THUNDERSTORMS
ESPECIALLY NEAR KPIR/KABR. LARGE HAIL AND STRONG WINDS ARE POSSIBLE
FROM 22Z TODAY THROUGH 12Z WEDNESDAY. TAF SITES MAY SEE IFR
CONDITIONS IN HEAVIER RAIN SHOWERS. ALL TAF SITES ARE EXPECTED TO
SEE TSTORMS AT SOME POINT THROUGH THE EVENING AND OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 26, 4:35 AM CDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT TUE JUL 26 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
435 AM CDT TUE JUL 26 2011 /335 AM MDT TUE JUL 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS ARE EXPECTED ACROSS THE AREA LATE THIS AFTERNOON AND
THROUGH THE EVENING HOURS. LARGE HAIL...DAMAGING WINDS AND
TORNADOES ARE POSSIBLE. RIGHT NOW IT APPEARS THE AREAS WITH THE
BEST CHANCE TO SEE TORNADIC THUNDERSTORMS ARE ACROSS NORTHERN
SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA. VERY HEAVY RAIN IS ALSO
POSSIBLE WITH THE STRONGER THUNDERSTORMS.

HEAT INDEX VALUES WILL TOP OUT AROUND 100 DEGREES THIS AFTERNOON
FROM THE JAMES RIVER VALLEY WESTWARD TO THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

OFF AND ON CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THROUGH THE EVENING HOURS.

TMT

In the hours before

Local storm report, Jul 26, 5:59 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             11 NW ONIDA             44.82N 100.21W
07/26/2011  E1.25 INCH       SULLY              SD   TRAINED SPOTTER

            ALSO ESTIMATED 60 MPH WINDS.

&&

CM
Local storm report, Jul 26, 6:32 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
632 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             7 E BLUNT               44.52N 99.85W
07/26/2011  E1.00 INCH       HUGHES             SD   EMERGENCY MNGR

&&

CM
Local storm report, Jul 26, 6:41 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
641 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     HARROLD                 44.52N 99.74W
07/26/2011  E60 MPH          HUGHES             SD   FIRE DEPT/RESCUE

&&

CM
Local storm report, Jul 26, 7:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
707 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND GST     2 W HOVEN               45.24N 99.82W
07/26/2011  E60 MPH          POTTER             SD   PUBLIC

&&

CM
Local storm report, Jul 26, 7:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          3 NE HOVEN              45.27N 99.73W
07/26/2011                   WALWORTH           SD   TRAINED SPOTTER

            BRIEF TORNADO TOUCHDOWN.

&&

CM
Local storm report, Jul 26, 7:25 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     HIGHMORE                44.52N 99.44W
07/26/2011  M70 MPH          HYDE               SD   MESONET

            BRANCHES DOWN IN HIGHMORE.

&&

CM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:03 PM CDTTornado WarningABREdmunds, Potter, Walworth27 min
Jul 26, 7:24 PM CDTTornado WarningABREdmunds, Walworth36 min
Jul 26, 7:34 PM CDTSevere Thunderstorm WarningABRBrown, Marshall56 min
Jul 26, 7:54 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Marshall66 min
Jul 26, 8:25 PM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts65 min
Jul 26, 8:30 PM CDTTornado WarningABRMarshall, Roberts30 min
Jul 26, 8:36 PM CDTTornado WarningABRMarshall, Roberts24 min
Jul 26, 8:42 PM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts48 min
Jul 26, 9:04 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall41 min
Jul 26, 9:11 PM CDTFlash Flood WarningABRBrown, Marshall, Roberts6 hr
Jul 26, 9:11 PM CDTSevere Thunderstorm WarningABRClark, Hamlin, Spink49 min
Jul 26, 9:20 PM CDTSevere Thunderstorm WarningABRDay, Grant, Marshall, Roberts40 min
Jul 26, 9:42 PM CDTSevere Thunderstorm WarningABRDay, Marshall33 min
Jul 26, 9:56 PM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts64 min
Jul 27, 12:44 PM CDTAreal Flood WarningABRMarshall7 days
Jul 27, 2:13 PM CDTAreal Flood WarningABRRoberts72 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.